Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 126, NWS State College, PA

August 2, 2002McKean County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 2, 2002, 3:15 PM EDT for McKean County, Pennsylvania. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2002, 3:15 PM EDT (19:15 UTC)
Expired
Aug 2, 2002, 4:00 PM EDT
In force
45 min
Issued by
NWS State College, PA
Area
Whole counties

County McKean County, PA

The radar

The State College radar (KCCX), 109 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 3:30 PM EDTThunderstorm Wind 50 EKane, PATrees were reported down in Kane.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2053 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

048 
WUUS51 KCTP 021915
SVRCTP
PAC083-022000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
314 PM EDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 400 PM EDT.

* AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM OVER KANE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KINZUA BRIDGE STATE PARK AND CYCLONE AROUND 325 PM.
  SMETHPORT AROUND 335 PM.
  CROSBY AROUND 340 PM.
  NORWICH AROUND 345 PM.
  PORT ALLEGANY AROUND 350 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

THIS IS A DANGEROUS STORM  WIND GUSTS FROM THIS SEVERE THUNDERSTORM 
HAVE ALREADY DOWNED TREES IN SHEFFIELD...WARREN COUNTY. IF YOU ARE 
IN THE PATH OF THIS STORM...MOVE TO A SUBSTATIAL SHELTER NOW

$$

LAT...LON 4180 7890 4164 7890 4162 7817 4187 7822

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:45 PM EDT, 30 minutes earlier.

Area forecast discussion, Aug 2, 2:45 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
245 PM EDT FRI AUG 2 2002

SHORT TERM...CONVECTION NOW FIRING UP OVER ENTIRE CWA IN RESPONSE TO
WEAK COLD FRONT CROSSING AREA. SEVERE THUNDERSTORM WATCH IN EFFECT
FOR NORTHERN PA. SHEAR PROFILE NEARLY UNIDIRECTIONAL AND MAX WINDS
IN PROFILE AROUND 35 KTS SO PULSE STORMS LOOK TO BE MAIN THREAT.
SOUNDING SHOW WET DOWNBURSTS COULD LEAD TO DAMAGING WINDS. WBZ UP
AROUND 14K FEET SO HAIL A LESSER THREAT.

FRONT SHOULD CLEAR ALL BUT EXTREME SOUTH BY 12Z SAT. WENT CHANCE
POPS FOR SOUTHERN AREAS TOMORROW MORNING BUT DECIDED TO REMOVE
WEATHER FROM ALL AREAS TOMORROW AFTERNOON BASED ON MOS GUIDANCE. SUN
SHOULD BE MAINLY DRY. NEXT FRONT APPROACHES MON/TUES.

EXTENDED...02/00Z MRF AGAIN PROMOTING THE IDEA OF A COOL DOWN NEXT
WEEK AS LARGE TROUGHS DEVELOP OVER WEST AND EAST COAST OF CONUS WITH
5960M H500 HIGH OVER CENTRAL US. MRF HEIGHT FIELDS VERY SIMILAR TO
YESTERDAYS 12Z ECMWF RUN AND ENSEMBLES ALSO SUPPORT A RETURN TO
SEASONABLE WEATHER...SO WILL GO WITH COOLER/DRY WEATHER AFTER
FRONTAL PASSAGE MON/TUES. BUMPED UP MRF MOS MINS/MAXES A COUPLE OF
DEGREES AS ECMWF 850 TEMPS NOT QUITE AS LOW AS MRF.

.CTP...SEVERE THUNDERSTORM WATCH FOR NORTHERN PENNSYLVANIA TIL 7PM.

DIRIENZO

In the hours before

Special weather statement, Aug 2, 1:21 PM EDT, 1 hour 54 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-021745-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
121 PM EDT FRI AUG 2 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL
PENNSYLVANIA THIS AFTERNOON AND EVENING...

A COLD FRONT WILL MOVE INTO WESTERN PENNSYLVANIA THIS AFTERNOON
INCREASING THE CHANCE OF THUNDERSTORMS.  DUE TO THE VERY WARM...
HUMID AND POTENTIALLY UNSTABLE AIR MASS IN PLACE...ANY THUNDERSTORMS
THAT FORM WILL TEND TO BE STRONG.

SOME OF THESE THUNDERSTORMS MAY BE SEVERE AND COULD CONTAIN STRONG
WINDS OR LARGE HAIL.  HEAVY RAINFALL FROM THE STORMS MAY CAUSE
PONDING ON ROADWAYS WITH RAINFALL RATES OF ONE TO TWO INCHES PER
HOUR POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DEVOIR
Special weather statement, Aug 2, 1:44 PM EDT, 1 hour 31 minutes before
PAZ005-006-010>012-017>019-037-041-042-045-046-049-051>053-022300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
144 PM EDT FRI AUG 2 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

MCKEAN...MONTOUR...SOUTHERN CENTRE...SOUTHERN CLINTON...TIOGA...
NORTHERN LYCOMING...NORTHUMBERLAND...CLEARFIELD...NORTHERN CENTRE...
SOUTHERN LYCOMING...COLUMBIA...CAMERON...POTTER...ELK...NORTHERN
CLINTON...SULLIVAN AND UNION.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES AND POSSIBLE WARNINGS.

DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:32 PM EDTSevere Thunderstorm WarningCTPWarren28 min
Aug 2, 4:32 PM EDTSevere Thunderstorm WarningCTPYork58 min
Aug 2, 4:46 PM EDTSevere Thunderstorm WarningCTPClinton74 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.